Kansas, 2017

Hail in Kansas, May 31, 2017

May 31, 2017 · NWS DDC · 3 events in 2 counties and zones

An upper level ridge above the Rockies with an upper level low over eastern Canada placed west/northwest flow over the Central High Plains. At the surface, a weak frontal boundary stretched across west central into central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper level ridge above the Rockies with an upper level low over eastern Canada placed west/northwest flow over the Central High Plains. At the surface, a weak frontal boundary stretched across west central into central Kansas. This created sub-severe hail in Trego and Ness counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 31, 5:00 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, May 31, 5:00 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
600 PM CDT Wed May 31 2017

...updated aviation...

.SHORT TERM...(This evening through Thursday)
Issued at 332 PM CDT Wed May 31 2017

A broad upper level trough persisted over the eastern half of the
CONUS this morning while a near Rex Block pattern was in place
from the northern Rockies into the Desert Southwest. Farther west,
an upper level trough was moving onshore into the West Coast. At
the surface, a frontal boundary extended from east central Kansas
across the central and into the northwest part of the state. There
was some pooling of moisture along and north of the front over central
Kansas. Showers and thunderstorms were developing over south central
Kansas in an area of low level moisture convergence. CAPE and shear
are comparably weak in that area and storms have not shown much
increase in intensity. Farther north, thunderstorms are expected
to develop along the frontal boundary through the next few hours.
Visible satellite loops show cumulus developing in that area at
this time. The better threat for severe weather will generally be
north of Highway 96 to along I-70 where better 0-6km shear along
with surface based CAPE values up to 2500 j/kg are in place. Hail
up to 2 inches and damaging winds will be the main threats. Can't
totally rule out a tornado in that area given somewhat better low
level shear and helicity values north of the front. Thunderstorms
should linger into this evening before diminishing and/or moving
off into eastern Kansas given the loss of daytime heating.

Thursday will be quiet through most of the day with high
temperatures into the mid and upper 80s. An upper level shortwave
trough currently located in the Big Bend area of west Texas will
be lifting northeast through the day and is expected to result in
thunderstorms over Texas and Oklahoma Thursday afternoon and
evening. It appears that this activity will remain south of
Kansas through the afternoon hours.

.LONG TERM...(Thursday night through Wednesday)
Issued at 332 PM CDT Wed May 31 2017

Much of the extended period looks fairly benign and summer-like
across the central High Plains as the strongest mid/upper level
flow remains over the northern part of the CONUS. Weak upper level
troughing will persist through Friday over the central Plains as
the Texas shortwave trough phases with a stronger system moving
east into the northern High Plains. A quasi-stationary upper level
flow pattern will exist over North America through next week as
another upper level low will reinforce the mean eastern U.S.
trough while a strong ridge develops from central Canada into the
Four Corners region. The GFS and ECMWF are showing a similar idea
with this although details are different between the models. Both
models are showing increasing instability along the
Kansas/Colorado border with the latest forecast builder output
showing fairly high chance pops over the southwest part of Kansas.
Will have to see if this signal persists but think that nearly
each day will have at least some chance for storms in the central
High Plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 600 PM CDT Wed May 31 2017

VFR is expected through TAF pd. Low impact to terminals of TSRA. Winds
SE/S 10-20 kt. Overnight LLWS possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  85  62  85 /  20  10  10  20
GCK  57  85  60  87 /  20  10  10  20
EHA  58  83  59  87 /  10  10  10  20
LBL  59  86  61  86 /  10  10  10  30
HYS  61  88  62  85 /  40  10  10  30
P28  64  86  65  84 /  30  10  10  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Sugden
Hazardous weather outlook, May 31, 1:48 AM CST, 16 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
248 AM CDT Wed May 31 2017

KSZ030-031-043>046-061>066-074>081-084>090-010800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
248 AM CDT Wed May 31 2017 /148 AM MDT Wed May 31 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A few thunderstorms will be possible across central Kansas late
this afternoon into the early afternoon. The strongest storms
will be capable of producing hail above one inch in diameter and
winds over 60 mph.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Scattered storms will be possible Friday afternoon into Friday
night. It is too early to tell if any of these storms will be
severe.

Additional storms will be possible This weekend into the first
part of next week. It is too early to tell if any of these storms
will be severe.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 31, 2:11 PM CST, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
311 PM CDT WED MAY 31 2017

KSZ081-312115-
Pratt KS-
311 PM CDT WED MAY 31 2017

...SPECIAL WEATHER STATEMENT...

At 311 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Sawyer, or 5 miles southeast of Pratt, moving east at
25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Pratt, Iuka, Preston, Sawyer, Natrona, Cairo, Pratt Regional Airport
and Pratt County Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

LAT...LON 3748 9869 3779 9880 3782 9847 3751 9847
TIME...MOT...LOC 2011Z 248DEG 22KT 3758 9868
Special weather statement, May 31, 6:21 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
721 PM CDT WED MAY 31 2017

KSZ030-045-010045-
Trego KS-Ness KS-
721 PM CDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NESS AND
SOUTHWESTERN TREGO COUNTIES UNTIL 745 PM CDT...

At 721 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Utica, or 18 miles south of Quinter, moving east at 30
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ransom, Arnold and Trego Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3857 9981 3868 10024 3870 10024 3870 10015
      3891 10015 3896 9981
TIME...MOT...LOC 0021Z 273DEG 28KT 3880 10019

The radar

The Dodge City radar (KDDC), 109 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Trego

When
May 31, 6:45 PM CST
Where
Trego County, 14.08 mi SW of Trego Center
Measured
0.88 in hail
Reported by
Public
Coordinates
38.740, -100.090

Hail, Trego

When
May 31, 6:55 PM CST
Where
Trego County, 14.57 mi SW of Trego Center
Measured
0.75 in hail
Reported by
Public
Coordinates
38.710, -100.060

Hail, Ness

When
May 31, 7:03 PM CST
Where
Ness County, 2.76 mi N of Arnold
Measured
0.75 in hail
Reported by
Public
Coordinates
38.670, -100.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704423, 706290, 706291.